Skip to Main Content

++

BACKGROUND

++

Approximately 4.4% of women of childbearing years use illicit drugs or abuse prescription medications, including marijuana, cocaine, hallucinogens, heroin, sedatives, painkillers, and stimulants.1 Infants born to mothers who habitually use opioids (heroin, methadone, morphine, buprenorphine, meperidine, or codeine) can have physical manifestations of opiate withdrawal, termed neonatal abstinence syndrome (NAS). In recent years, the number of infants diagnosed with NAS nationally has increased significantly,2 likely in part due to more liberal use of prescription opiates during pregnancy.3 Although NAS refers specifically to opiate withdrawal, similar symptoms can occur in infants with intrauterine exposure to other drugs.

++

PATHOPHYSIOLOGY

++

Placental passage to the fetus will vary depending on pharmacokinetic properties of each drug. Highly lipophilic drugs with a relatively low molecular weight are more likely to equilibrate rapidly between maternal and fetal circulation. They may then accumulate in the fetus due to renal and metabolic immaturity. Manifestations of withdrawal after delivery of the infant depend on various factors, including specific drug properties, dose and frequency of exposure, infant metabolism, and the interval between last exposure to the drug and delivery. Withdrawal is generally a function of the drug’s half-life; with a longer half-life being associated with later onset of withdrawal and potentially decreased likelihood of NAS.

++

Maternal polysubstance use can potentiate or delay neonatal withdrawal symptoms. Infants of mothers who use narcotics and also smoke cigarettes may have heightened symptoms of NAS. Opiate use combined with sedative use during pregnancy may mask infant withdrawal symptoms for up to 2 weeks. Another factor known to cause delayed or protracted infant withdrawal is prolonged maternal use of high-dose methadone; complete withdrawal for these infants may take up to 4 months.4

++

CLINICAL PRESENTATION

++

Nearly all infants with chronic intrauterine exposure to opioids have some symptoms of NAS, and 25% require pharmacologic intervention.4 Infants born to mothers who use opiates usually present with symptoms within the first 72 to 96 hours of life. Withdrawal symptoms can be classified into three areas: central nervous system (CNS), autonomic nervous system, and gastrointestinal (GI) symptoms (see Table 131-1). Skin excoriation on the buttocks (due to excessive stooling) and the elbows and knees (due to friction burns secondary to tremors) is also well described. Additionally, infants with intrauterine opiate exposure are at increased risk of reduced fetal growth parameters, prematurity, and low birth weight.

++
Table Graphic Jump Location
TABLE 131-1Symptoms of Neonatal Abstinence Syndrome
++

Mild NAS symptoms may persist until age 4 months, even after successful medical management.5...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.